Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 241, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2022, 9:21 PM PDT for Inyo County, California. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2022, 9:21 PM PDT (04:21 UTC)
- Expired
- Aug 26, 2022, 2:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 152 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 10:30 PM PDT | FLASH FLOOD | 3 N Furnace Creek, CA | CHP REPORTED FLASH FLOODING OCCURRED OVER SR190 REQUIRING TRAFFIC CONTROL BETWEEN FURNACE CREEK AND COW CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2754 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
405
WGUS55 KVEF 260421
FFWVEF
CAC027-260730-
/O.NEW.KVEF.FF.W.0241.220826T0421Z-220826T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
921 PM PDT Thu Aug 25 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
* Until 1230 AM PDT.
* At 921 PM PDT, Doppler radar indicated additional thunderstorms
producing heavy rain in Furnace Creek Wash near Zabriskie Point.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Furnace Creek and nearby sections of SR190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
3628 11633 3605 11622 3590 11627 3601 11653
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA4 follow-up statements
414
WGUS75 KVEF 260457
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
957 PM PDT Thu Aug 25 2022
CAC027-260730-
/O.CON.KVEF.FF.W.0241.000000T0000Z-220826T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
957 PM PDT Thu Aug 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM PDT FRIDAY
FOR SOUTHEASTERN INYO COUNTY...
At 957 PM PDT, Doppler radar indicated thunderstorms were moving to
the southeast away from Furnace Creek Wash and toward SR127 and
Shoshone. Between 0.75 and 1 inch of rain has fallen in Furnace
Creek Wash near Dantes View. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
normally dry washes and roads.
Some locations that will experience flash flooding include...
Furnace Creek Wash Road near Dantes View, SR190 to Furnace Creek
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
3628 11633 3605 11622 3590 11627 3601 11653
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA745
WGUS75 KVEF 260623
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1123 PM PDT Thu Aug 25 2022
CAC027-260730-
/O.CON.KVEF.FF.W.0241.000000T0000Z-220826T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
1123 PM PDT Thu Aug 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM PDT FRIDAY
FOR SOUTHEASTERN INYO COUNTY...
At 1123 PM PDT, Doppler radar indicated thunderstorms produced an
additional 0.25 to 0.50 inches of rain along SR190 between 10 and 11
PM PDT from Furnace Creek to Death Valley Junction. Additional heavy
rain up to one inch fell south of Death Valley Junction over SR127.
Flash flooding is ongoing or expected to begin shortly and will
continue until at least 1230 AM PDT.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
SR190 from Furnace Creek to Death Valley Junction. SR127 from
Death Valley Junction to Shoshone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
3628 11633 3605 11622 3590 11627 3601 11653
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA576
WGUS55 KVEF 260727
FFWVEF
CAC027-260900-
/O.EXT.KVEF.FF.W.0241.000000T0000Z-220826T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1227 AM PDT Fri Aug 26 2022
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
* Until 200 AM PDT.
* At 1227 AM PDT, Doppler radar indicated thunderstorms were
diminishing across Death Valley but earlier rainfall amounts
between 0.5 and 1 inch will likely keep the threat of flash
flooding ongoing until at least 2 am PDT.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
SR190 near Furnace Creek and SR127 from Death Valley Junction to
Shoshone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
3628 11633 3605 11622 3590 11627 3601 11653
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA647
WGUS75 KVEF 260857
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
157 AM PDT Fri Aug 26 2022
CAC027-260907-
/O.EXP.KVEF.FF.W.0241.000000T0000Z-220826T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
157 AM PDT Fri Aug 26 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING
FOR SOUTHEASTERN INYO COUNTY...
Flash flooding is no longer expected to pose a threat from the heavy
rain that ended prior to midnight across the area encompassing Death
Valley National Park and Shoshone. Please continue to heed remaining
road closures.
LAT...LON 3607 11659 3643 11690 3652 11691 3653 11684
3628 11633 3605 11622 3590 11627 3601 11653
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 12:30 PM PDT, 8 hours 51 minutes earlier.
Area forecast discussion, Aug 25, 12:30 PM PDT, 8 hours 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1230 PM PDT Thu Aug 25 2022 .SYNOPSIS...Scattered thunderstorms expected across the region again today with locally heavy rainfall and gusty winds. Thunderstorm chances will begin to decrease Friday and over the weekend with dry weather expected areawide by next week. Temperatures will hover near seasonal normals through the weekend before rising above normal next week. && .SHORT TERM...through Friday night. Starting to see convection materialize across the higher terrain of Clark, Nye, and Inyo counties late this morning with additional thunderstorm development likely to pick up in adjacent high terrain areas shortly. With a very sunny start to the day across our western zones, mixed layer CAPE of 500-1000 j/kg has already begun to build and anticipate the strongest convection of the day to be focused across these areas. Further east, morning cloud cover has delayed the destabilization process somewhat but thunderstorm activity will likely increase across Lincoln and Mohave counties by mid afternoon. As mentioned in the previous forecast update, with a mid level low spinning over southern Nevada this morning while gradually lifting into Utah, the flow around it will shift northwesterly this evening. This wind direction may allow for a broken band of showers and thunderstorms to creep into far southern Nevada this evening, with some light showers or thunderstorms possible around Las Vegas after dark. Tomorrow, the flow pattern will become more westerly with drier air infiltrating the region from west to east. Nonetheless, there may be just enough lingering moisture for some isolated thunderstorm activity across Clark, Lincoln and Mohave counties. Aside from thunderstorm activity, temperatures will remain near or slightly below normal thanks to the lingering moisture content in the region. .LONG TERM...Saturday through Thursday. A break in the busy monsoon pattern looks to be on the horizon over the weekend and into next week as an increasing westerly flow develops across the Mojave Desert. This is in response to increased PacNW and Great Basin troughing which works to suppress our monsoon high further to our south. Meanwhile, with conditions drying out, temperatures will climb back to above normal territory. && .AVIATION...For Harry Reid...Winds will favor diurnal trends through the TAF period. There is a chance of thunderstorm development over the Spring Mountains this afternoon, that could result in gusty, erratic winds generally from the west, with best chances between 21 and 01Z. Additionally, there is an indication that light thundershowers return to the Las Vegas Valley from the northeast around midnight, but confidence at this time is not high enough to warrant including it in the prevailing TAF. That said, a light wind shift between 020 and 040 is likely during this time. SCT- BKN aoa 10 kft through the TAF period. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Winds will favor diurnal trends through the TAF period. There is a chance of thunderstorm development over the Spring Mountains this afternoon, that, for the Las Vegas Valley TAF sites, could result in gusty, erratic winds generally from the west, with best chances between 21 and 01Z. Additionally, there is an indication that light thundershowers return to the Las Vegas Valley from the northeast around midnight, pushing into the Colorado River Valley between 09 and 10Z, but confidence at this time is not high enough to warrant including it in the prevailing TAF. That said, a light wind shift between 020 and 040 is likely during these time. SCT-BKN aoa 10 kft through the TAF period. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Outler AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:33 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 26, 3:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 67 min |
| Aug 26, 4:06 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 26, 4:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 62 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.